Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 385, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Nov 25, 1998, 7:31 PM CST for Putnam County, White County, Tennessee. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 25, 1998, 7:31 PM CST (01:31 UTC)
- Expired
- Nov 25, 1998, 8:20 PM CST
- In force
- 49 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
Counties Putnam County, TN, White County, TN
The radar
The Nashville radar (KOHX), 101 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 25, 7:37 PM CST | Thunderstorm Wind 50 | Algood, TN | Trees were blown down. |
| Nov 25, 8:00 PM CST | Thunderstorm Wind 50 | South Portion, TN | Power lines were down in the south portion of the county. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 1.5 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 496 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 892 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- 463 m²/s²
- 0-3 km storm-relative helicity
- 540 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 6.2
The text
As transmitted, in the capitals the NWS used until 2016.
959 WUUS54 KOHX 260130 RRA SVRBNA TNC141-185-260220- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 731 PM CST WED NOV 25 1998 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PUTNAM COUNTY IN MIDDLE TENNESSEE WHITE COUNTY IN MIDDLE TENNESSEE * UNTIL 820 PM CST * AT 729 PM CST... SPOTTERS INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF COOKEVILLE MOVING SOUTHEAST AT 50 MPH. * SEVERE THUNDERSTORM WILL BE NEAR... CLARKTOWN AT 735 PM CST EASTLAND AT 740 PM CST THIS STORM HAS A HISTORY OF DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS 08
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 25, 1:55 PM CST, 5 hours 36 minutes earlier.
Area forecast discussion, Nov 25, 1:55 PM CST, 5 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 155 PM CST WED NOV 25 1998 FCST PROBLEM TODAY WILL BE MVMNT OF APPRCHNG CLD FNT ACRS THE STATE. 18Z SFC ANAL PLACES CLD FNT ACRS CNTRL IL AND SE MO TO N CNTRL AR INTO E TX. STRNG..BUT PACIFIC HIGH..CENTERED NR OK PANHANDLE. STHRLY WINDS AND DW PTS INCRSNG ACRS TN VLY AHEAD OF FNT. ALOFT..STRNG S/W MVG THRU MIDWEST AND ANOTHER S/W MVG ONSHORE IN PACIFIC NW. RDG BLDG OVR WESTERN US. NGM SEEMS TO HAVE BEST HANDLE ON MVMNT OF SFC FEATURES SO WL LK FOR FROPA BETWN 23-01Z AT BNA..02-05Z ALNG PLATEAU. CUR OHX 88D SHOWING TWO AREAS OF SHRA MVG E AT 40 MPH. FIRST ONE LOCATED BETWN BNA AND PLATEAU WITH ANOTHER MVG ACRS TN RVR ATTM. SHRA DECRSNG IN BOTH CVRAGE AND INTENSTY AS THEY MV EAST AHEAD OF FNT. JUST A FEW DROPS OF RAIN NOTED AT NWS BNA AS THE FIRST AREA MVD THRU. AN AREA OF LGT-MOD SHRA HAS DVLPD DURNG THE PAST HOUR ALNG THE OH RVR BETWN PAH AND SDF. SAT PICS SHOW SEVERAL BANDS OF LO CLDS ALNG AND AHEAD OF FNT WITH CLRNG SKIES WEST. MDLS VERY SIMILAR IN MVMNT OF CLD FNT..SFC HIGH BLDG INTO TN VLY.. AND MVMNT OF UPR S/W NEXT 48 HRS. FAN AND FWC GUID AGREE ON TEMPS THRU 00Z FRIDAY. CLRNG SKIES BUT NOT ALOT OF CAA SO LO 40S TNGHT AND NEAR 60 THURSDAY SEEMS RSNABL. CUR ZFP OK.. 05
In the hours before
Local storm report, Nov 25, 7:09 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR TIME
NATIONAL WEATHER SERVICE NASHVILLE TENNESSEE
809 PM CDT WED NOV 25 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0737 PM ALGOOD TN WIND DAMAGE
11/25/98 PUTNAM TREES DOWN REPORTED BY EMANearby
Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.